Thunderstorm Wind, Herkimer
- When
- August 17, 2:47 PM EST
- Where
- Herkimer County, 0.69 mi S of Russia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.260, -75.080
Trees and wires downed on Russia Road.
A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong to severe thunderstorms to the region during the afternoon and evening hours of Friday, August 17th. As a result of these disturbances, numerous trees and wires were downed across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong to severe thunderstorms to the region during the afternoon and evening hours of Friday, August 17th. As a result of these disturbances, numerous trees and wires were downed across the region. There were also reports of flash flooding in Columbia county, New York. Rainfall from the event ranged from 1 to 5.36 inches. A Federal Disaster Declaration was declared due to the flooding in Columbia and surrounding counties in New York state. FEMA estimated over $36,000 million in infrastructure repair and debris removal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 1:22 PM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 222 PM EDT Fri Aug 17 2018 .SYNOPSIS... A series of disturbances ahead of a cold front will bring rounds of showers and thunderstorms today into tonight, some of which could result in locally heavy rainfall and gusty winds. The cold front will move through on Saturday along with continued showers over portions of the area, but a drying trend from north to south will take place. Some lingering showers are possible for southern areas Sunday, but to the north it will be dry and not as warm. && .NEAR TERM /THROUGH TONIGHT/... As of 200 PM EDT, 18Z sounding is in as lower level lapse rates have increased with low level helicities/hodographs show enough magnitudes for low level spins. Furthermore, bulk shear remains generally 25-35kts. Of note was this unexpected dry layer centered around H850 which may be the reason the DCAPE values are less. So as 1-min GOES16 visible imagery reveals lots of breaks in the clouds, instability should increase from our current 2k j/kg. Per mesoscale model reflectivities, seems robust convection should commence within the next couple of hours along or east of I81. Overall, it does look like it will be a very active afternoon with strong to severe thunderstorms and heavy rain. PWATS in the 18Z sounding were already up to 1.9 inches. Storms do look like they will be progressive but there could be repeating rounds of thunderstorms and heavy rain. That being said, the forecast remains on track for today so have freshened up the hourly temps, pops, and sky cover to reflect recent obs. Sent updates to NDFD and web servers. Prev Disc...As of 630 am, leading edge of a batch of rainfall on the nose of a strong low- level jet is now roughly from Oswego to Binghamton and moving northeast. This activity is expected to move into the Mohawk Valley and southern Adirondacks over the next hour or so. Farther south, the LLJ is weaker, but showers will become increasingly possible with time this morning. In the wake of this LLJ-forced activity, will likely have a good deal of clouds around, and perhaps some lingering showers into around the noon hour. The question then becomes if enough instability can be realized to generate strong convection in the afternoon and evening hours. Low-level winds remain rather strong with H850 winds of 25-35 kt in the afternoon and evening hours. So despite somewhat marginal deep-layer shear of 25-30 kt, the magnitude of low-level winds suggests rotating storms are possible. HREF mean suggests SBCAPE values of 1500-2500 J/kg are possible in pockets by the mid-afternoon given high boundary layer moisture and despite meager midlevel lapse rates. A forcing mechanism is somewhat unclear, but it appears there may be one or more low- amplitude midlevel disturbances ejecting ahead of the positively tilted trough over the lower Great Lakes. Will have to watch for a prefrontal trough and differential heating boundaries to trigger convection as well. Overall, still a lot of uncertainties with respect to severe weather potential. Main hazards would be damaging winds and perhaps a tornado or two, and cannot rule out large hail should any supercellular structures develop. Though there should be strong enough flow to keep storm motions relatively fast, there is potential for training given the deep southwesterly flow parallel to the slowly approaching cold front, so locally heavy rainfall will be a threat as well. PWAT values are forecast to be in the vicinity of 2 inches once again. Tonight, the positively tilted trough eases its way eastward, so enough dynamical forcing may exist for showers and a few thunderstorms to continue. The surface cold front will approach northern zones overnight as well as it impinges upon the moist airmass. Locally heavy rainfall potential will continue overnight although severe weather threat should diminish with the loss of diurnal heating. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... Forcing for ascent from the slowly approaching cold front, augmented by vorticity maxima associated with the shearing positively tilted trough will likely keep some showers around Saturday, especially during the morning and possibly into the afternoon for areas south of the Capital District. There is still some uncertainty with how strong the forcing will be, with the NAM indicating weaker frontal convergence and less shower activity, while the GFS/ECMWF show more widespread activity. A couple of thunderstorms cannot be ruled out, especially over southern zones where some diurnal heating could generate some instability ahead of the front. Temps are somewhat uncertain and will depend on the degree of cloud cover and shower coverage, but it appears they will be near normal. Saturday night into Sunday night, model consensus still supports the cold front finally clearing the area, keeping us under cool easterly to northeasterly flow. However, there has been a trend in some of the GEFS members and especially the 00Z ECMWF to linger the front just south of our area and develop a wave of low pressure upon it, opening the door for continued showers through the weekend. At this point, have introduced chance PoPs for our souther tier of counties. Future forecasts will have to determine whether this northward trend continues. Regardless, cooler than normal temperatures are favored for highs Sunday. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... For Monday and Monday night, mainly fair weather is expected as surface high pressure ridges in from southeast Canada and an upper level ridge approaches from the Great Lakes and Ohio Valley. Highs on Monday mainly in the 70s, with lows Monday night in the 50s to lower 60s. Tuesday is expected to start out fair as high pressure crests over New England. However, strong low pressure will be moving through the Great Lakes. Some rain showers or thunderstorms may reach western areas around Sunset. Highs Tuesday in the 70s to around 80. Low pressure moving through eastern Canada will drag a cold front through the area Tuesday night. Expect showers and Thunderstorms. Lows Tuesday night mainly in the 60s with some 50s southwest Adirondacks. For Wednesday, a secondary cold front may trigger a few isolated showers and storms in the afternoon and evening. High pressure will ridge in Wednesday night from the Ohio valley bringing fair conditions. Highs Wednesday in the 70s to around 80. Lows Wednesday night in the 50s to around 60. High pressure will continue to bring fair and seasonable weather on Thursday and Thursday night. Highs Thursday in the 70s with lows Thursday night in the 50s to around 60 && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Early morning showers associated with the warm front has moved out of the area. Behind the front, there is some clearing of clouds resulting in mainly VFR conditions. However, showers and storms are expected to develop across the forecast area this afternoon and continue into the evening, with MVFR to IFR conditions anticipated within any thunderstorm. Shower activity will likely continue into the overnight period with lowering CIGS/VIS possible along with some fog/mist. There may be some improvement in CIGS back to MVFR/VFR after 12Z/Sat. Winds will be from the south to southwest this afternoon at 10 to 15 kts. Winds will then less to 5 to 10 kts overnight and into the day on Saturday. Outlook... Saturday Night: Low Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: High Operational Impact. Likely SHRA...TSRA. Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A wet period is expected through at least tonight, keeping fire weather concerns to a minimum. Showers will likely linger into at least Saturday morning before a drying trend occurs from south to north. Some showers may linger into Sunday for southern areas, but to the north, a dry northeast flow will set up along with temperatures slightly below normal. && .HYDROLOGY... Another period of wet weather is in store through at least tonight as a series of midlevel disturbances interact with a moist airmass. Showers and thunderstorms will become likely this afternoon. Though there should be strong enough flow to keep storm motions relatively fast, there is potential for training given the deep southwesterly flow parallel to the slowly approaching cold front, so locally heavy rainfall will be a threat as well. PWAT values are forecast to be in the vicinity of 2 inches once again. Urban and poor drainage flooding is possible along with isolated flash flooding. The Mohawk Valley and Catskills along with portions of western New England have seen 150-300% of normal precipitation over the last week, so they may be particularly prone to flooding. Meanwhile, the latest Drought Monitor indicates the southern Adirondacks are experiencing moderate drought conditions. Additional showers and thunderstorms will continue tonight with a continued threat for locally heavy rainfall and possible flooding if additional storms impact areas that saw rainfall during the day. Deep-layer moisture will be on the decrease on Saturday so, while showers and a few thunderstorms may linger, they are not expected to be particularly heavy. Although flooding of small streams and creeks is possible, flooding on main stem rivers is not expected. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Thompson NEAR TERM...BGM/Thompson/JVM SHORT TERM...BGM/Thompson LONG TERM...SND AVIATION...SND/JVM FIRE WEATHER...Thompson HYDROLOGY...Thompson www.weather.gov/albany
Hazardous Weather Outlook National Weather Service Albany NY 429 AM EDT Fri Aug 17 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 429 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms this afternoon and evening. The main threat will be damaging winds of 58 mph or greater. Large hail and a tornado or two cannot be ruled out. Thunderstorms may produce locally heavy rainfall through tonight. Urban and poor drainage flooding and isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
311 PM EDT FRI AUG 17 2018
NYZ063-064-171945-
Western Ulster-Eastern Ulster-
311 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ULSTER COUNTY...
At 311 PM EDT, a strong thunderstorm was located over Woodbourne, or
9 miles east of Liberty, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Napanoch around 330 PM EDT.
Kerhonkson around 335 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4174 7457 4188 7445 4197 7468 4205 7442
4176 7414 4166 7443
TIME...MOT...LOC 1911Z 234DEG 22KT 4178 7456
CSSpecial Weather Statement
National Weather Service Albany NY
337 PM EDT FRI AUG 17 2018
NYZ058-063-064-172000-
Western Ulster-Western Greene-Eastern Ulster-
337 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER AND SOUTH
CENTRAL GREENE COUNTIES...
At 337 PM EDT, a strong thunderstorm was located over Woodland Valley
Campground, or 14 miles south of Hunter, moving northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
This storm will be near...
Mount Tremper around 340 PM EDT.
Phoenicia and Kenneth L Wilson Campground around 345 PM EDT.
Lanesville and West Hurley around 350 PM EDT.
Woodstock around 355 PM EDT.
Hunter around 400 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4208 7445 4230 7426 4205 7393 4201 7393
4185 7422
TIME...MOT...LOC 1937Z 221DEG 30KT 4201 7432
CSThe Ft Drum radar (KTYX), 73 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
19 thunderstorm wind, 4 flash flood, 2 lightning, 1 heavy rain. Local standard time, as filed.
Trees and wires downed on Russia Road.
A home was struck by lightning and the fire department was dispatched.
Wires were downed. Time estimated by radar.
Trees were downed. Time estimated by radar.
Wires were downed. Time estimated by radar.
Tree was downed on Fishing Rock Road. Time estimated by radar.
Route 66 was closed in Village Center due to heavy rain.
Trees and wires were downed onto Route 50. Time estimated by radar.
State Route 66 was closed at Payn Ave due to flooding.
Trees were downed. Time estimated by radar.
Trees were downed.
Trees and wires were downed.
Trees were downed.
Trees were downed.
Lightning caused a fire in the attic of City Hall. This resulted in a section of Broadway being closed. The time was estimated from radar.
State Route 66 was closed to Highbridge Road due to flooding.
Numerous wires down in Ghent.
A rockslide resulted in a road closure.
Wires down across a road in the town of Ghent.
Wires were downed and burning in the town of Ghent.
Storm resulted in 1.21 inches of rainfall in 20 minutes.
A wind gust of 58 mph was measured at the Poughkeepsie Airport ASOS.
Multiple trees down blocking Cramer Road.
Trees and wires down. Time estimated by radar.
Tree was downed.
Multiple trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781821, 781819, 781822, 781823, 781824, 781825, 781811, 781826, 781813, 781827, 781828, 781829, 781830, 781831, 781820, 781815, 781832, 781817, 781833, 781834, 781818, 781839, 781835, 781836, 781837, 781838.